Colorado, 2003

Flash Flooding in Colorado, June 18, 2003

June 18, 2003 · NWS BOU · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 2:05 PM MST, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 18, 2:05 PM MST, 6 hours 10 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT WED JUN 18 2003

SHORT TERM DISCUSSION...MORE MOISTURE AND CLOUD COVER HAS RESULTED
IN WEAKER CONVECTION ACROSS MOST OF THE AREA SO FAR THIS AFTERNOON.
STRONG STORMS HAVE BEEN CONFINED TO THE SOUTH OF THE PALMER DIVIDE
WHERE THERE WAS MORE SUNSHINE THIS MORNING.  THERE SHOULD STILL BE
DECENT COVERAGE OF PRECIPITATION...BUT WHETHER THERE WILL BE ENOUGH
SUNSHINE TO PRODUCE STRONG STORMS AGAIN IS IN DOUBT.  STORM MOTIONS
REMAIN SLOW BUT WITH GENERALLY MODEST CONVECTION THE THREAT OF FLASH
FLOODING SEEMS LOW BUT THERE IS STILL POTENTIAL FOR SOME LESS
SERIOUS HEAVY RAINFALL.  PLAINS POPS AND LATER TIMING OF STORMS
OVERNIGHT HAVE ALREADY BEEN ADJUSTED.  FOR THURSDAY...ONCE AGAIN THE
EXPECTED DRYING LOOKS DELAYED.  THERE IS SOME MID LEVEL WARMING BUT
NOT A LOT OF DRYING...ESPECIALLY DOWN LOW.  THERE WILL ALSO LIKELY
BE SOME STRATUS TO BREAK UP...AND CONTINUED LIGHT STEERING WINDS.  I
WILL TRIM TEMPS BUT STILL TRY FOR A BIT WARMER THAN TODAY...BUT THE
FORECAST WILL WIND UP SOUNDING VERY FAMILIAR.     GIMMESTAD

LONG TERM DISCUSSION...UPR FLOW PATTERN ACRS THE ROCKYS WILL BECOME
A BIT MORE PROGRESSIVE OVER THE WEEKEND AS A SERIES OF PASSING UPR
TROFS WEAKEN THE UPR HIGH THAT HAS BEEN OVER US.  GETTING RID OF ALL
THE MSTR IS GOING TO BE A BIT OF A CHALLENGE THOUGH.  ETA AND GFS
MODELS ALSO HAVE DIFFERENCES IN TIMING OF WHEN MAIN DRYING WILL
OCCUR.  THE ETA IS ABT 24 HRS FASTER THAN THE GFS WITH INCRSG WLY
FLOW OVR NE CO BY FRI AFTN.  I PREFER THE AVN SOLN OF WLY FLOW NOT
ARRIVING UNTIL SAT.  THE AVN SOLN KEEPS LOW LVL WINDS OUT OF THE SLY
ACRS OUR ERN BRDR WITH A THETA-E RIDGE OVR THE MTNS AND NEAR THE
FTHLS.  THIS WL MAINTAIN THE CHANCE FOR MORE AFTN AND EVENING
SHOWERS ON FRI.  IF WINDS ALOFT ARE INCRSG...THEN THE SHOWERS ON
FRIDAY MAY HAVE A BIT MORE SHEAR AND ORGANIZATION THAN THE SHOWERS
WE WILL BE SEEING TONIGHT AND THURSDAY.  ON SAT...AN EJECTING UPR
TROF WL INCREASE SWLY WINDS ALOFT AND SHOULD FLUSH LOWER LVL MSTR
EAST OF OUR FCST AREA.  HOWEVER...MID LVL MSTR IS ALSO PROGGED TO
REMAIN FAIRLY HIGH...SO WL KEEP A CHANCE OF AFTN AND EVENING SHOWERS
OVR THE MTNS.

LATE ON SUN...GFS IS SHOWING A SFC FRNT MOVING ACRS THE PLAINS WHICH
MAY ARRIVE TOO LATE TO AFFECT FCSTS OF AFTN HIGHS.  IT IS DIFFICULT
TO TELL WHETHER THE PASSING FRONT WL INITIATE ANY CONVECTION...BUT
WITH DRIER CONDS CONTG FM SAT...ODDS ARE THAT WX ON THE PLAINS WL BE
LTL MORE THAN AND WIND SHIFT AND COOLING TEMPS.  MON WL LIKELY BE A
DAY TWO SCENARIO WITH ANOTHER UPR TROF APPCHG FM THE W.  THAT WILL
RESULT IN AN INCREASED CHANCE OF AFTN SHOWERS AND TSTORMS FOR MON
AND TUES.

TEMPS WL CONT ARND SEASONAL VALUES THRU THE PERIOD...ALTHOUGH SAT
AND SUN SHOULD BE THE WARMEST...DUE TO THE WESTERLY FLOW AND THE
WARM AIR FM THE DESERT SOUTHWEST BEING SWEPT ACRS THE REGION...AHEAD
OF THE APPROACHING UPR TROF.           KDRBY

.DEN...NONE.
Hazardous weather outlook, Jun 18, 10:10 AM MST, 10 hours 5 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS...SOME WITH HEAVY RAINFALL...CAN BE
EXPECTED TODAY.  THE STORMS WILL FIRST DEVELOP OVER THE MOUNTAINS AND
IN DOUGLAS AND ELBERT COUNTIES.  CLOUD COVER THIS MORNING WILL SLOW
THUNDERSTORM DEVELOPMENT FROM DENVER NORTH TO FORT COLLINS...BUT THE
STORMS WILL EVENTUALLY DEVELOP OR SPREAD INTO THESE AREAS.  THE THREAT
OF STORMS IS LOWER IN THE NORTHEAST CORNER OF THE STATE.  ONCE AGAIN...
THE BIGGEST THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO SLOW STORM
MOVEMENT.  THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING UP TO
2 INCHES OF RAIN IN JUST 45 MINUTES.  THIS WOULD RESULT IN FLOODING
PROBLEMS IN URBAN AREAS OR THE BURNED AREAS IN THE FOOTHILLS.

ONE OR TWO STORMS MAY BECOME BRIEFLY SEVERE WITH HAIL UP TO 1 INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE OVER
THE ENTIRE FORECAST AREA THURSDAY AND FRIDAY.  DRIER WEATHER IS
EXPECTED OVER THE WEEKEND BEFORE A RETURN OF SHOWERS EARLY NEXT
WEEK.  SHOWERS AND THUNDERSTORMS WHICH DEVELOP ON THURSDAY WILL BE
SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAIN IN ADDITION TO
POSSIBLE HAIL.  SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE
AGAIN ON FRIDAY...BUT NO HAZARDOUS WEATHER IS EXPECTED OVER THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT ANY
REPORTS OF HEAVY RAINFALL IN EXCESS OF 1 INCH WOULD BE GREATLY
APPRECIATED.

GIMMESTAD/DANKERS

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Larimer

When
June 18, 8:15 PM MST to 9:35 PM MST
Where
Larimer County, Southeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
40.666, -105.461 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding across portions of southeast Larimer County. Water, up to 3 feet deep, covered County Road 16, just west of State Highway 287. Portions of County Road 32C, near Masonville, were also washed out. The water also washed away a large water tank, approximately 200 yards from the owner's property. A portion of another person's chain link fence was also washed out.

Flash Flood, Adams

When
June 18, 8:30 PM MST to 10:00 PM MST
Where
Adams County, East Portion
Reported by
TRAINED SPOTTER
Coordinates
39.874, -104.338 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding east of Leader. Water, up to 6 inches deep, ran over bridges. In addition, several locations along Irondale Road had water flowing over them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367642, 5368204.